A reader asks:
I have been using a light box for the past three days, and have experienced a headache that lasts all day and into the evening. To reduce the lux level, I have sat farther back than required for 10,000 lux, and also reduced the exposure duration — procedures you have recommended for dose reduction and control of side effects. Still, the headache is bothersome enough to make me not want to use the box. Does this mean I cannot use a light box?
It is hard to know after only 3 days whether this will remain a problem. Often, but not always, headache that appears upon starting treatment spontaneously remits after several days. Also, it sounds as if you do not yet know whether you will obtain an antidepressant effect (with or without headache). You are smart in reducing the lux level and session duration. As a next step, skip the treatment for a few days to make sure the headache subsides. Then, beyond the measures you have taken, there are at least two more possibilities:
- Try using the light at midday, and, if successful, edging gradually earlier over several days to find your comfort zone.
- Order a set of short-wavelength-filtered wrap-around goggles, which reduce the aversive glare of blue illumination that might be triggering headache.
We recommend this selection of LowBlueLights glasses.